I am having heartburn and stomach pain. Is it due to GERD or peptic ulcer?

Question: I am a 52 year old woman, suffered from allergies and was prescribed antihistamine, omeprazole sometime ago.  and after about 10 weeks began experiencing heartburn, regurgitation, difficulty in swallowing, and sleep disorder. So I consulted a doctor and I was diagnosed with malaria and acidity. I did an ultrasound and it showed excess gas present in my stomach but no ulcer. I was prescribed Spasmodigestin for 10 days and Rabeprazole for a month. Felt better. I now am feeling more acidic with heartburn and having stomach pain occasionally. Is it due to GERD or peptic ulcer?

Answer: Ulcer in the stomach is not shown as a diagnosis in the ultrasound. Some antibiotics that you are taking can cause side effects with an erosion of the stomach wall. I am not sure whether you are taking medications to reduce the secretion of acid in the stomach. Based on the info you have provided, your stomach burn seems to be mostly antibiotic-induced. If you have heartburn with an acid taste in the mouth after sleeping for few hours, then it is likely due to regurgitation. Consult your Doctor who may recommend you take Omeprazole. It is used to treat certain stomach and esophagus problems (such as acid reflux, ulcers). It works by decreasing the amount of acid your stomach makes. It relieves symptoms such as heartburn, difficulty swallowing, and persistent cough. This medication helps heal acid damage to the stomach and esophagus, helps prevent ulcers, and may help prevent cancer of the esophagus. Omeprazole belongs to a class of drugs known as proton pump inhibitors (PPIs).  Drink plenty of fluids. Avoid taking excess coffee or tea and spicy foods. Avoid smoking and drinking alcohol. Take a break of ninety minutes between your dinner and sleep. Do not sleep immediately after taking food. Keep your head end raised by placing pillows between your shoulder blades. Your Doctor may recommend you can take an upper GI (gastrointestinal) endoscopy if the severity persists or if the symptoms reappear after a month to know what is happening.

Regards,

Dr. Javez Enrico

Dr. Javez Ernesto